Maine, 2019

Damaging Winds in Maine, July 31, 2019

July 31, 2019 · NWS GYX · 5 events in 4 counties and zones

A hot a humid air mass in place for several days culminated in a severe thunderstorm event that affected coastal Maine. Wind damage was the main result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A hot a humid air mass in place for several days culminated in a severe thunderstorm event that affected coastal Maine. Wind damage was the main result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 31, 2:09 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 31, 2:09 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Gray ME
309 PM EDT Wed Jul 31 2019

.SYNOPSIS...
A cold front will drop south through the region this evening and
will push offshore overnight. High pressure will build in from
the west Thursday and will shift offshore southeast of the
region on Friday. A weak cold front will approach from the north
Friday night and will drop south into northern zones on
Saturday. The front will continue south and offshore Saturday
night. High pressure will build in from the west Sunday and
Sunday night and will shift offshore on Monday. A warm front
will move through northern zones Monday night and early
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Focus is mainly thru the evening with active convection ongoing.
Best instability remains confined to areas near the coast...and
shear continues to be marginal at around 25 kts. I still think
the best chance for severe storms will be SE NH and SWrn
ME...with more isolated events outside that area. A MCV has
maintained convection for much of the night until now...and as
storms merge and cold pool builds there may be a wind threat for
a small area of SE NH. Otherwise convection farther N and
W...especially over the Champlain Valley...is tied more to upper
forcing...and should weaken with Ewd extent.

Tonight showers and any remaining storms dissipate and/or move
off the coast. Primary driver of intensity is daytime
heating...so I expect they lose their punch fairly quickly after
sunset. Areas of valley fog will be possible...especially where
any recent rain has fallen. The front will likely take until Thu
to mix down completely...so I anticipate another muggy night
near the coast.

&&

.SHORT TERM /THURSDAY/...
Mostly quiet day behind the front. Along the sea breeze front
there may be enough convergence to pop some isolated
showers...but kept PoP at less than 20 percent. Most notably
dewpoints will begin to fall into the lower 60s thru the day as
we mix down some drier air aloft.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Fairly quiet in the extended forecast with just a few weak
fronts moving through the region...

High pressure will continue to build in from the west Thursday
night producing mostly clear skies and light winds. Lows will
range through the 50s.

High pressure will hold over the region on Friday with
seasonable temperatures and comfortable humidity. Looking for
mostly sunny skies and light winds turning onshore at the
coast. Highs generally top out in the lower to mid 80s.

Fair weather will continue Friday night as high pressure drifts
off to the southeast and a weak frontal boundary approaches
from the north. Lows will range from the mid 50s to lower 60s.

Cold front will gradually settle south into northern zones on
Saturday. This will bring a chance of afternoon and evening
showers and thunderstorms to northeast zones but limited
dynamics and moisture should keep this activity widely
scattered. Remainder of the forecast area will see mostly
sunny skies and highs once again in the lower to mid 80s.

Cold front will drop south through the region Saturday night
with little fanfare other than a few passing clouds and
should be offshore by morning. Lows will range from the mid
50s north to the lower 60s south.

High pressure will build in from the west Sunday through
Sunday night and will shift offshore to the southeast on
Monday. Looking for mostly sunny skies both days with highs
from the mid 70s to mid 80s. Lows Sunday night will range
through the 50s.

A warm front moving through southern Quebec will bring increasing
clouds Monday evening and a chance of showers in far northern and
eastern zones overnight. Lows will range from the lower 50s north to
the lower 60s south.

Heat and humidity will make a return to the northeast on Tuesday as
the warm front pushes east of the region and southwest flow kicks
in. Highs will range through the lower to mid 80s.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Short Term...Local IFR or lower in SHRA/TSRA this afternoon and
evening. The best chances are across Srn NH terminals where I
have TEMPO groups for TSRA. Otherwise there will be valley fog
tonight especially in areas that receive some rainfall...with
local LIFR conditions expected. VFR conditions expected Thu. Sea
breezes may try and push inland for the very near coastal
terminals of PSM...PWM...RKD.

Long Term...VFR Thursday night through Monday.

&&

.MARINE...
Short Term...Winds and seas will remain below SCA thresholds.
First hazard will be thunderstorms this evening...some of which
may contain strong or gusty winds...especially off the Seacoast
towards Jeffreys Ledge. Second hazard will be marine fog...which
is much more uncertain. Best chance will be around Penobscot
Bay...with winds turning off shore and likely keeping it farther
into the Gulf of ME elsewhere.

Long Term...No problems noted.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

Legro/Sinsabaugh
Hazardous weather outlook, Jul 31, 1:37 PM EST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
237 PM EDT Wed Jul 31 2019

MEZ007>009-012>014-018>028-NHZ001>015-011845-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
237 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
into this evening. Localized heavy rain and damaging winds are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-011845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
237 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Isolated afternoon and evening thunderstorms may produce localized
strong winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 31, 2:48 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
348 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 WSW EPPING            43.02N  71.11W
07/31/2019                   ROCKINGHAM         NH   SHERIFF OFFICE

            TREES ON WIRES ON SHIRKIN RD AND BEEDE HILL ROAD IN
            FREEMONT.

&&

EVENT NUMBER GYX1903960

BROWN
Local storm report, Jul 31, 2:56 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
356 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             EPPING                  43.03N  71.08W
07/31/2019  M1.25 INCH       ROCKINGHAM         NH   CO-OP OBSERVER

            EPPING COOP REPORTED HALF DOLLAR SIZE HAIL

&&

EVENT NUMBER GYX1903961

BROWN
Local storm report, Jul 31, 3:00 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
400 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NW PORTSMOUTH         43.09N  70.79W
07/31/2019  M1.50 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1903962

LEGRO
Local storm report, Jul 31, 3:01 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
401 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             EPPING                  43.03N  71.08W
07/31/2019  M1.25 INCH       ROCKINGHAM         NH   CO-OP OBSERVER

            EPPING COOP REPORTED HALF DOLLAR SIZE HAIL

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1903961

BROWN
Local storm report, Jul 31, 3:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
403 PM EDT WED JUL 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             2 NW PORTSMOUTH         43.09N  70.79W
07/31/2019  M1.75 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

            NUMEROUS QUARTER TO HALF DOLLAR SIZED HAIL STONES.
            LARGEST STONES WERE GOLF BALL SIZE.

&&

CORRECTED EVENT...REMARKS

EVENT NUMBER GYX1903962

LEGRO

The radar

The Portland,ME radar (KGYX), 88 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, York

When
July 31, 3:10 PM EST
Where
York County, 0.83 mi NNW of York Vlg
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.160, -70.659

Multiple trees downed near the York Toll Plaza. Possibly resulting from a microburst.

Thunderstorm Wind, York

When
July 31, 3:12 PM EST
Where
York County, 1.18 mi SSW of York Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
43.134, -70.678

Trees down blocking Southside Road in York.

Thunderstorm Wind, Sagadahoc

When
July 31, 3:45 PM EST
Where
Sagadahoc County, 2.13 mi ENE of Bowdoinham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -69.859

Trees downed on River Road in Bowdoinham.

Thunderstorm Wind, Lincoln

When
July 31, 4:40 PM EST
Where
Lincoln County, 1.64 mi WNW of Felers Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.140, -69.400

Numerous trees downed in Waldoboro.

Thunderstorm Wind, Knox

When
July 31, 4:52 PM EST
Where
Knox County, 0.65 mi SSW of Union
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
44.211, -69.274

Trees and wires downed on Depot Street in Union.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847001, 847002, 847003, 847004, 847005.